Hail, Jackson
- When
- May 15, 11:07 AM CST to 11:12 AM CST
- Where
- Jackson County, Wade
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 30.650, -88.570
Nickel size hail fell for 5 minutes.
Isolated strong to severe thunderstorms developed in an unstable airmass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
Isolated strong to severe thunderstorms developed in an unstable airmass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 15, 6:54 AM CST, 4 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 754 AM CDT FRI MAY 15 2009 .UPDATE... ...SOUNDING DISCUSSION... A VERY MOIST AND UNSTABLE SOUNDING WITH A PRECIPITABLE WATER VALUE OF 1.59 INCHES AND A LIFTED INDEX VALUE OF -9.2. A STRONG SURFACE INVERSION IS PRESENT BUT SHOULD BE EASILY BROKEN WITH DAYTIME HEATING...A FEW CUMULUS CLOUDS BEGAN TO DEVELOP JUST AFTER SUNRISE ALONG WITH CIRROSTRATUS CLOUDS. WINDS ARE OUT OF THE SOUTH NEAR THE SURFACE AND OUT OF THE WEST ALOFT. DUE TO THE LIGHT WINDS THROUGHOUT THE ATMOSPHERE...ANY CONVECTION THAT DEVELOPS WILL BE SLOW MOVING...0 TO 6 KM STORM MOTION IS OUT OF THE SOUTH AT 5 KNOTS. && .PREV DISCUSSION... /ISSUED 653 AM CDT FRI MAY 15 2009/ SHORT TERM... A WEAKNESS AT 30H WILL HELP SUPPORT TS ONCE STARTED TODAY. SHOULD SEE A STRONG C-BRZ ONCE AGAIN TODAY WITH ACTIVITY STARTING OUT RATHER EARLY. OUTFLOWS WILL ALSO ADD TO THE GAME AS WELL. THE PASSING OF A WEAK TROPICAL WAVE AS ALLOWED DEEP MOISTURE TO MOVE INTO THE AREA. DEEPER MOISTURE MEANS LOWER CONVECTIVE TEMPS AND MORE TS COVERAGE. THIS SCENARIO WILL PLAY OUT AGAIN SAT AND SUN. SOME MID/UPPER DYNAMIC SUPPORT WILL HELP SAT AND SUN. SUNDAY WILL BE THE DAY TO WATCH WITH REGARDS TO SEVERITY. A STRONG SHORT WAVE WILL TRAVEL THE BASE OF THE LONG WAVE TROUGH AS A COLD FRONT APPROACHES. THIS WILL CAUSE A VERY INTENSE CONVECTIVE COMPLEX TO DEVELOP OVER EAST TX EARLY SUN MORNING. THIS FEATURE SHOULD QUICKLY MOVE EAST REACHING OUR AREA JUST AFTER DAYLIGHT. WILL MENTION ISOLATED SEVERE POSSIBLE TODAY AND SAT WITH STRONGER WORDING FOR SUNDAY. BASICALLY...THROUGH SUNDAY WE SHOULD SEE SUBSEQUENTLY STRONGER TS ACTIVITY. ANOTHER PROBLEM SEEN IS HEAVY RAINFALL. AN AREA FROM NEW ORLEANS TO BTR IS LOOKING TO BE A TROUBLE AREA OVER THE NEXT 3 DAYS. A MAJOR FOCUS WILL BE ON THE NEW ORLEANS METRO AREA. STRONG C-BRZ AND LAKE BRZS ARE EXPECTED TO DEVELOP TODAY AND SAT. THESE FEATURES WILL COLLIDE AROUND THE METRO AREA OF THE SOUTH SHORE EACH DAY. HARD TO CHOOSE EXACTLY WHERE THIS WILL HAPPEN SO HAVE GIVEN A GENEROUS AMOUNT OF QPF AND POP CHANCES TO ALL SOUTH SHORE LOCATIONS WITHIN THE NEW ORLEANS METRO AREA THROUGH SUNDAY. TS ACTIVITY SHOULD MOVE NW AT 10KT THIS MORNING BUT THIS MOTION SLOWS THIS AFTERNOON AND COMES ALMOST TO A STAND STILL SAT WHICH WILL BE ONE OF THE CAUSES OF THE HEAVY RAINFALL PROBLEM NOT JUST FOR THE SOUTH SHORE BUT EVERYWHERE. LONG TERM... COLD FRONT PASSES AND WE WILL SEE TEMPS FALL BACK A LITTLE WHICH WILL BE NICE FOR THIS TIME OF YEAR. THIS OCCURS MONDAY THROUGH WED. THURSDAY IS ANOTHER STORY. A VIGOROUS BAROCLINIC MID/UPPER CUT OFF LOW FORMS FROM THE VERY TROUGH THAT ACCOMPANIES THE COLD FRONT THROUGH THE AREA. A REFLECTIVE SFC LOW FORMS FROM THE STACKED LOW AND BEGINS TO MOVE BACK TO THE NW. MODELS ARE INDICATING THAT THE SFC LOW IS MOSTLY BAROCLINIC ATTM. ONE WAY OF FINDING THIS OUT EASILY IS LOOKING AT THE WIND STRUCTURE AROUND THE SYSTEM. WIND SPEEDS WEAKEN AS ONE MOVES TOWARD THE CENTER OF THE CIRCULATION AND STRENGTHEN WELL AWAY FROM THE CENTER. NEEDLESS TO SAY...WE SHOULD SEE WIND SPEEDS AND RAIN CHANCES INCREASE TOWARD THE END OF THE WEEK ONCE AGAIN. AVIATION...FOR 12Z ISSUANCE...TEMPO IFR AND LIFR VISBIES AND CIGS DEVELOPED AT BTR/MCB WHILE GPT AND MSY ONLY SAW MVFR CONDITIONS. THESE WILL ALL IMPROVE OVER THE NEXT FEW HRS AS LONG AS CONVECTION REMAINS OUT OF THE AREA. THAT MAY BE A LITTLE DIFFICULT AS SHRA AND EVEN A FEW TSRA HAVE ALREADY BEGUN TO DEVELOP AND WITH THE C-BRZ EXPECTED TO ACTIVATE EARLY TODAY LOCATIONS LIKE MCB/GPT/MSY MAY SEE CONVECTION AFFECTING THEM BEFORE MIDDAY. BTR WILL LIKELY HOLD OFF UNTIL A LITTLE BIT LATER IN THE AFTN WHILE GPT MAY BE IN THE CLEAR AND IN VFR EARLY THIS AFTN. IT WILL BE INTERESTING TO SEE HOW FAST AND HOW LONG CONVECTION LAST AROUND MSY AS THE INTERACTION OF BOTH THE C-BRZ AND LAKE BRZ OVERHEAD COULD ALLOW THINGS TO PERSIST INTO THE MID AFTN HRS. /CAB/ MARINE...HIGH PRESSURE WILL CONTINUE TO DOMINATE THE ERN GULF/SEABOARD THROUGH SAT. THIS WILL PROVIDE PERSISTENT LIGHT TO OCCASIONALLY MODERATE ONSHORE FLOW. BY SUN A COLD FRONT WILL MOVE INTO THE AREA PUSHING THROUGH THE COASTAL WATERS MIDDAY SUN. ON THE BACK SIDE OF THE FRONT STRONG NRLY WINDS WILL DEVELOP WITH THE TIDAL LAKES AND COASTAL WATERS LIKELY MOVING INTO SMALL CRAFT ADV CONDITIONS SUN AFTN THROUGH SUN NIGHT. BY MID WEEK NEXT WEEK EVERYTHING WILL BE HIGHLY DEPENDANT ON WHERE THIS POSSIBLE GULF/ATLANTIC SYSTEM DEVELOPS. FOR THE MOST PART THOUGH IT LOOKS LIKE OFFSHORE FLOW WILL LAST THROUGH MUCH OF NEXT WEEK IT IS JUST A QUESTION OF HOW STRONG THE FLOW WILL BE. /CAB/ && .PRELIMINARY POINT TEMPS/POPS... MCB 85 67 83 64 / 50 20 60 40 BTR 87 68 85 67 / 50 20 60 50 MSY 85 71 84 70 / 60 20 60 50 GPT 85 69 83 68 / 40 20 50 30 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1044 AM CDT FRI MAY 15 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-161100- PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM- PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT- SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM- SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE- ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS- LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES- LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE- POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST- ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE- UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL- WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 1044 AM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A FEW OF THESE ARE EXPECTED TO BECOME STRONG WITH AN ISOLATED SEVERE THUNDERSTORM POSSIBLE. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...HAIL AND FREQUENT LIGHTNING. VERY HEAVY RAINFALL WILL ALSO OCCUR WITH SOME OF THE ACTIVITY TODAY...ESPECIALLY AS THE FORWARD SPEED SLOWS DURING THE AFTERNOON. MINOR TO MODERATE RIVER FLOODING ON THE MISSISSIPPI RIVER WILL CONTINUE AT RED RIVER LANDING...BATON ROUGE...AND DONALDSONVILLE. MINOR FLOODING WILL CONTINUE ON THE ATCHAFALAYA RIVER AT MORGAN CITY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS... NUMEROUS THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY. STRONG THUNDERSTORMS ARE EXPECTED BOTH DAYS. AN ISOLATED SEVERE THUNDERSTORM CAN BE EXPECTED SATURDAY. A BETTER CHANCE OF SEVERE THUNDERSTORMS IS EXPECTED SUNDAY AS A STRONG DISTURBANCE ACCOMPANIES A LATE SEASON COLD FRONT THROUGH THE AREA. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...HAIL AND FREQUENT LIGHTNING. AREAS OF VERY HEAVY RAINFALL CAN BE EXPECTED SATURDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE MOSTLY STATIONARY SATURDAY AND SATURDAY NIGHT ADDING TO THE HEAVY RAIN POSSIBILITY. MARINE... SMALL CRAFT ADVISORY CONDITIONS MAY RETURN TOWARD THE END OF THE WEEK AS A STRONG SURFACE LOW DEVELOPS AND MOVES TOWARD THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 32
The Mobile radar (KMOB), 32 km away, was scanning. The volume nearest the first event began at 17:05 UTC.
1 hail. Local standard time, as filed.
Nickel size hail fell for 5 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175705.